Thunderstorm Wind, Wise
- When
- June 28, 6:23 PM EST
- Where
- Wise County, 1.1 mi E of Pound
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -82.600
Several trees were blown down.
A thunderstorm produced wind gusts that brought down trees and power lines across parts of Wise County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A thunderstorm produced wind gusts that brought down trees and power lines across parts of Wise County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 6:23 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 723 PM EDT Mon Jun 28 2021 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight and Tuesday)... Showers and isolated afternoon thunderstorms will continue this afternoon and into the evening. A few storms may produce gusty winds and heavy rainfall. Parts of the area will stay dry through this evening. Temperatures at mid afternoon were in the upper 80s to lower 90s at lower elevations outside of the thunderstorms. A newly formed tropical depression off the South Carolina coast will move northeast into SC/GA overnight and then towards Chattanooga by Tuesday evening. The east to southeast flow will cause the showers and thunderstorms to move from the eastern mountains into the Tennessee Valley late this afternoon then begin to dissipate this evening. Other storms that are developing over the plateau and southwest Virginia are moving to the northwest into southeast Kentucky. Will keep rain chances at 20 to 40 percent for the late afternoon and then decrease to 20 percent in the evening. As the Eastern US upper level ridge stays strong across the northeast part of the area through Tuesday the chance for showers and storms will be lowest there. To the south the Tropical depression off the SC coast will increase showers and thunderstorms over southwest North Carolina by early morning and then move into southeast Tennessee. Will have chance pops increasing to likely over the southern third of the forecast area during the day. Chance pops central sections to slight chance northeast. Highs will again be in the lower 90s from about I-40 north but only mid 80s southeast. Rainfall amounts could be locally heavy in the afternoon near Chattanooga but not expecting any flooding problems. TD .LONG TERM...(Tuesday through Sunday)... Key messages: 1. Significant precip late in the week. Dry conditions leading into event will likely keep flood threat to a minimum. Discussion: An E-W oriented upper ridge will be situated from the mid-Atlantic coast westward to the Arklatex region Tuesday night, with the remnants of Tropical Depression 4 along the Gulf coast and an upper trough beginning to dive south through Great Lakes towards the Ohio River valley. The subtropical ridge will slowly lose strength Wednesday into Thursday as the northern trough drops south, allowing a cold front to push into the southern Appalachians and the Tennessee river valley. There are substantial differences in how this upper trough develops Friday into the weekend, so confidence in the details of the forecast for Friday onward is fairly low. However, most all guidance points to a wet pattern Thursday through Friday night. Tuesday night through Wednesday the subtropical ridge should keep rain chances mostly diurnal, although waning influence from the subtropical ridge should allow convection to develop pretty early on Wednesday. Similar story for Thursday but have categorical PoPs in on Thursday as broad southwesterly low level flow will increase moisture substantially across the region ahead of the approaching cold front to our north. Expect most everyone will see at least some rain Thursday. Thursday night into Friday PWAT values will balloon to over 1.8" to 2.0" across the TN valley as the cold front arrives and moisture advection peaks ahead of it. Storm total amounts of 2-3" or more will be possible from Thursday morning through Saturday. Lack of heavy priming rains, limited duration of high PWAT air and moisture transport, and a steady (albeit slow) southward motion of the cold front means that for now the potential for flash flooding doesn't appear widespread. However the GFS retrogrades the upper trough westward on Friday and forms a cutoff low over the upper midwest that meanders there through the weekend, which would leave our CWA in a steady stream of Gulf moisture. This is in contrast with the ECMWF keeps the trough further east and pushes the cold front well to our south by Saturday morning. If the GFS solution comes to fruition then more widespread flooding potential will be realized. It's too early to tell how this is going to play out but overall would say the flooding potential seems higher than it did with the overnight shift. CD && .AVIATION... 00Z TAF DISCUSSION. VFR through the period at all sites aside for TRI where some MVFR fog is possible overnight. Current convection should diminish shortly thus only favored sct debris cu through the evening/overnight. Otherwise, TC Danny will approach from the southeast on Tuesday with moisture spreading across the central/southern valley which will foster low VFR cigs at CHA/TYS, with sct/num shra and/or tsra expected, especially at CHA. Therefore prevailed such at CHA with only prob30 at TYS. TRI should remain dry given further proximity from the TC as well as ely/sely downslope flow. Speaking of flow, ely/sely winds will remain in the 5-10kts range with an occasional light gust not to be ruled out at CHA/TYS, with weaker winds expected at TRI. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 87 71 90 71 / 10 60 30 60 20 Knoxville McGhee Tyson Airport, TN 70 90 71 90 71 / 10 50 20 60 30 Oak Ridge, TN 70 90 69 89 69 / 20 40 20 60 30 Tri Cities Airport, TN 65 91 67 90 67 / 10 20 10 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 339 PM EDT Mon Jun 28 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 339 PM EDT Mon Jun 28 2021 /239 PM CDT Mon Jun 28 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. However, there is the potential for some heavy rainfall Thursday into Friday. Recent dry weather may limit the threat of flooding, but guidance continues to indicate the potential for widespread heavy rains so there exists at least some threat for some isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 4 NE MOUNT VERNON 35.46N 84.32W
06/28/2021 MONROE TN PUBLIC
SEVERAL TREES DOWN.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 1 SSW SANDLICK 36.38N 83.69W
06/28/2021 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
DHSpecial Weather Statement
National Weather Service Morristown TN
653 PM EDT Mon Jun 28 2021
TNZ013-014-037-282345-
Claiborne TN-Union TN-Campbell TN-
653 PM EDT Mon Jun 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE...NORTHEASTERN
CAMPBELL AND NORTHERN UNION COUNTIES UNTIL 745 PM EDT...
At 652 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Middlesboro to 6 miles north of Maynardville.
Movement was northwest at 15 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Harrogate, Jellico, Springdale, Cumberland Gap, Arthur, Clairfield,
White Oak, Sharps Chapel and Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 8362 3631 8373 3644 8416 3659 8410
3658 8369 3660 8367
TIME...MOT...LOC 2252Z 110DEG 17KT 3660 8372 3635 8382
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 2 NNW MAYNARDVILLE 36.27N 83.81W
06/28/2021 UNION TN LAW ENFORCEMENT
A COUPLE TREES DOWN ACROSS THE COUNTY.
&&
DHSpecial Weather Statement National Weather Service Morristown TN 714 PM EDT Mon Jun 28 2021 TNZ013-036-037-290000- Anderson TN-Union TN-Campbell TN- 714 PM EDT Mon Jun 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON... SOUTHEASTERN CAMPBELL AND SOUTHWESTERN UNION COUNTIES UNTIL 800 PM EDT... At 714 PM EDT, Doppler radar was tracking a strong thunderstorm near Maynardville, moving west at 10 mph. Pea size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... La Follette, Jacksboro, Caryville, Norris, Norris Dam State Park, Fincastle, Paulette, Norris Lake, Big Ridge State Park and Disney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3635 8384 3618 8387 3626 8422 3644 8415 TIME...MOT...LOC 2314Z 102DEG 7KT 3626 8392 DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 2 WNW PAULETTE 36.20N 83.93W
06/28/2021 UNION TN PUBLIC
A FEW TREES DOWN.
&&
DHThe Jackson,KY radar (KJKL), 81 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
Several trees were blown down, along with pea sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958047, 958048.